Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 44, NWS Quad Cities, IA

July 4, 2019Bureau County, Putnam County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jul 4, 2019, 10:25 PM CDT for Bureau County, Putnam County, Illinois. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2019, 10:25 PM CDT (03:25 UTC)
Expired
Jul 5, 2019, 3:46 AM CDT
In force
5 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Bureau County, IL, Putnam County, IL

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 11:30 PM CDTFLASH FLOOD2 S Milo, ILFARM GRAVEL ROADS AND BRIDGES WASHED OUT AS CREEKS OVERFLOWED. BY 530 AM JULY 5 THE WATER HAD RECEDED. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 65 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

803 
WGUS53 KDVN 050325
FFWDVN
ILC011-155-050930-
/O.NEW.KDVN.FF.W.0044.190705T0325Z-190705T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
1025 PM CDT Thu Jul 4 2019

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Southwestern Putnam County in north central Illinois...
  South central Bureau County in north central Illinois...

* Until 430 AM CDT Friday.

* At 1023 PM CDT, Doppler radar indicated that two to three inches 
  of rain has fallen in the last one and half hours. Heavy rain 
  remains ongoing across the area.  Flash flooding of rural creeks, 
  streams and roads is expected.

* Some locations that will experience flooding include...
  Hennepin, Putnam, Milo, Lake Thunderbird and Lone Tree Corners. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4115 8964 4123 8964 4123 8966 4125 8966
      4125 8934 4119 8934 4115 8933

$$

Gibbs
2 follow-up statements
340 
WGUS73 KDVN 050456
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1156 PM CDT Thu Jul 4 2019

ILC011-155-050930-
/O.CON.KDVN.FF.W.0044.000000T0000Z-190705T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Putnam IL-Bureau IL-
1156 PM CDT Thu Jul 4 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR
SOUTHWESTERN PUTNAM AND SOUTH CENTRAL BUREAU COUNTIES...

At 1153 PM CDT, Doppler radar indicated up tp four inches of rain 
has fallen across the warned area. Flash flooding of rural creeks 
and streams is expected.  Some creeks and streams that could 
experience flash flooding are Crow Creek and Senachwine Creek. 

Some locations that will experience flooding include... Hennepin,
Putnam, Milo, Lake Thunderbird and Lone Tree Corners. 

Additional rainfall amounts up to half an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4115 8964 4123 8964 4123 8966 4125 8966
      4125 8934 4119 8934 4115 8933

$$

Gibbs
513 
WGUS73 KDVN 050846
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
346 AM CDT Fri Jul 5 2019

ILC011-155-050856-
/O.CAN.KDVN.FF.W.0044.000000T0000Z-190705T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Putnam IL-Bureau IL-
346 AM CDT Fri Jul 5 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN PUTNAM AND SOUTH CENTRAL
BUREAU COUNTIES IS CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4115 8964 4123 8964 4123 8966 4125 8966
      4125 8934 4119 8934 4115 8933

$$

Gibbs

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:49 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 4, 6:49 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
649 PM CDT Thu Jul 4 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 232 PM CDT Thu Jul 4 2019

The synoptic details of the forecast have changed little over the
past few days, but each day has offered slight differences in
mesoscale details. Today, there is not a convergent boundary, but
rather a MCV that is moving through the area, providing the weak
organization for isolated to scattered storms. The "curl" of the MCV
or rather the northern end of the weak rotation is convectively
active, and driving storms up near the Mississippi River as of 2 PM.
Other more isolated active is found elsewhere, and that probably
will continue through the early evening, as uncapped unfocused
convection continues.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 232 PM CDT Thu Jul 4 2019

The storms like last night should wane or become very widely
scattered by 6 PM, and fade to light rain pocket or dry after. The
leaves a quiet night ahead, but with the regime supporting some
accas overnight, I've opted to continue the slight chance pops for
now. Tomorrow will be nearly identical again, with warm and humid air
building to an afternoon scattered thunderstorm chance. At this
time, the approaching boundary north west will give the best
coverage chance, while the southeast sees the best threat for pop up
random activity. Any storm will be capable of very heavy rain in the
PWAT 1.8 atmosphere we remain in.

ERVIN

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 232 PM CDT Thu Jul 4 2019

Models are good overall agreement through the period. The main
forecast concerns continue to be chances of precipitation through
the period.

The area will remain sandwiched between high pressure centered over
the Southern Plains and a upper level low over the southern Hudson
Bay or James Bay area. This places the area under the main storm
track or being in vicinity of the storm track through the period.

The period begins at 00 UTC Saturday with a shortwave trough moving
into eastern Iowa and bringing the risk of showers and thunderstorms
to the area in the morning with a second shortwave for Saturday
afternoon and evening. This second shortwave will be tied with a
surface low and cool front that will move across the area Saturday
afternoon and evening.

In the wake of Saturdays storms system, ridging tries to build into
the Plains but numerous shortwaves continue to move through the
ridge and bring the risk of showers and storms to the area Sunday
through Wednesday.

Temperatures will be a little cooler on Sunday in the wake of
Saturdays cold front and with easterly flow and weak high pressure
to our northeast. As this high moves eastward our temperatures will
quickly rebound to the near normal for temperatures in July in the
mid to upper 80s across the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 645 PM CDT Thu Jul 4 2019

VFR conds for much of this taf cycle, except MVFR/lcl IFR conds in
any TSRA. Isolated to scattered thunderstorms are possible Friday
afternoon in our northern counties as a weak cold front approaches
from the north. For now I have included a VCTS at both KCID and
KDBQ but confidence too low to include at other sites at this time.

&&

.HYDROLOGY...
Issued at 1001 AM CDT Thu Jul 4 2019

There are no changes to the river forecasts this morning. Most of
the forecast points on the Mississippi River north of Muscatine
and at Keokuk are seeing in bank rises from routed flow upstream.
Minor flooding continues to be forecast from New Boston to
Burlington and at Gregory Landing in Missouri.

The Des Moines River at St Francisville continues to hover around
its 18 foot flood stage through today and is forecast to drop to
17.9 feet later today and remain there through the rest of the
week. Heavy rain at St Francisville or immediately upstream could
cause the river to rise back above flood stage over the next
several days. Please stay tuned for further updates to the
forecast.

A double crest continues to be forecast on the Wapsipinicon at
DeWitt which was from recent heavy rains and water being routed
downstream.

In bank rises continue to be forecast on most other tributary
river points.

A hot and humid air mass is forecast to remain in place across
the region through Saturday. Daily chances of scattered showers
and thunderstorms will result in localized rainfall amounts of
half an inch to 1.50 inches of rain to no rain at all within a few
miles. This would cause changes to the ongoing river forecasts at
individual points.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Cousins
AVIATION...Haase
HYDROLOGY...Cousins
Hazardous weather outlook, Jul 4, 3:57 AM CDT, 18 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
357 AM CDT Thu Jul 4 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
357 AM CDT Thu Jul 4 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected today, mainly in the
afternoon and early evening hours. Severe weather is not expected,
but some storms may produce locally heavy rainfall, frequent
lightning and strong gusty winds.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered thunderstorms are likely Friday along and ahead of a
weak cold front. Some of these storms may be severe with damaging
wind and large hail. Heavy rainfall will also be possible. The
Storm Prediction Center has a marginal risk in place for nearly
the entire outlook area.

Thunderstorms are possible Saturday and Sunday. Severe weather is
not expected.

There is a chance for thunderstorms Tuesday and Wednesday. It is
too soon to determine the potential for severe weather.

River flooding is expected to impact portions of the Wapsipinicon
River and Mississippi River through the weekend into next week.
Please see the latest Flood Statements and Flood Warnings for
details.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not expected for today or tonight.

Sheets

In the hours before

Special weather statement, Jul 4, 10:18 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1018 PM CDT Thu Jul 4 2019

ILC011-155-050445-
Putnam-Bureau-
1018 PM CDT Thu Jul 4 2019

...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT PUTNAM AND SOUTH CENTRAL
BUREAU COUNTIES UNTIL 1145 PM CDT...

At 1017 PM CDT, radar indicated heavy rain from thunderstorms falling
near Bradford, or 13 miles northwest of Lacon. These thunderstorms
with heavy rain are nearly stationary.

Locations impacted include...
Hennepin, Henry, Tiskilwa, Bureau Junction, Putnam, Magnolia, Milo,
Lake Thunderbird, Florid and Lone Tree Corners.

This includes Interstate 180 between mile markers 1 and 8.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this thunderstorms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4110 8936 4112 8934 4115 8933 4115 8964
      4123 8964 4123 8970 4134 8936 4111 8916
TIME...MOT...LOC 0317Z 249DEG 3KT 4117 8958

Gibbs
Special weather statement, Jul 4, 10:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1025 PM CDT Thu Jul 4 2019

IAC011-095-103-107-113-050430-
Keokuk-Johnson-Benton-Linn-Iowa-
1025 PM CDT Thu Jul 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN KEOKUK...
NORTHWESTERN JOHNSON...SOUTHERN BENTON...SOUTHWESTERN LINN AND IOWA
COUNTIES UNTIL 1130 PM CDT...

At 1024 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Belle Plaine to near New Sharon.
Movement was east at 20 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Cedar Rapids, Marengo, Sigourney, Williamsburg, Belle Plaine,
Fairfax, Walford, North English, Victor, Swisher, Oxford, Blairstown,
What Cheer, Norway, Ladora, Keswick, South English, Parnell,
Millersburg and Amana.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 205 and 229.
 Interstate 380 between mile markers 13 and 16.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4151 9241 4151 9230 4189 9230 4193 9163
      4130 9212 4141 9241
TIME...MOT...LOC 0324Z 232DEG 22KT 4185 9222 4146 9255

Haase

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 10:18 PM CDTSpecial Weather StatementDVNPutnam87 min
Jul 5, 12:28 PM CDTSpecial Weather StatementDVNHenry32 min
Jul 5, 12:57 PM CDTSpecial Weather StatementDVNStephenson33 min
Jul 5, 1:07 PM CDTSpecial Weather StatementDVNHenry23 min
Jul 5, 1:35 PM CDTSpecial Weather StatementDVNBureau40 min
Jul 5, 1:49 PM CDTSpecial Weather StatementDVNHenderson26 min

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.